My son underwent craniotomy for an anterior temporal lobe ganglioglioma with oligodendroglial component in Aug. '95 at age 16. His symptoms were absence seizures and depression. The surgery was successful and he has not had to undergo chemo or radiation treatment. Since the surgery he has been on Neurontin due to allergic reactions to tegretol and dilantin. He was not prescribed anti-depressants after the surgery. However, he continued to demonstrate symptoms of depression which escalated a year after the surgery. He has been on 150 mg. of Zoloft since Dec. 96, is under the care of a psychiatrist and has undergone individual therapy with a psychologist. Their findings are that he is borderline depressed with anxiety. We've been told he might need to stay on the antidepressant indefinitely. Until his surgery, he was an excellent student. He has experienced difficulty with academics, particularly the first two years and still has difficulty with his memory. He has had neuropsychological testing twice showing him in the superior intelligence range with no significant deficits. However, he forgets appointments, names, directions, etc. which he never did before.
My questions are concerning the depression and the memory lapses. Are these conditions "normal or ordinary" in a case like his? Is depression a by product of a disease and surgery like his in the temporal lobe? Should we expect these conditions to continue indefinitely? Thank you.
It is difficult to answer your questions specifically without knowing exactly what the extent of the surgical resection was. Some people do experience memory loss or speech difficulty. Depression however, although may occur but it is difficult to say whether it is a by-product of the disease or surgery. Typically memory deficits are not serious or permanent because there are other areas in the brain that have good control of memory and can compensate (so to speak). If he has not had an MRI recently I think that he should undergo this as it may shed some light on what is going on. If there is no structural cause for this then you should see whether the antidepressant medication has any effect on him and observe his progress. Only time will tell how things will change but I am hopeful that this should get better.
I hope this helps. Good Luck!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.